High Wind, Adair
- When
- August 12, 2:00 AM CST to 4:00 AM CST
- Where
- Adair forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
A strong MCS moved into western Iowa during the early morning hours of the 12th. The atmosphere was not very conducive to thunderstorms with weakening shear and virtually no CAPE.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong MCS moved into western Iowa during the early morning hours of the 12th. The atmosphere was not very conducive to thunderstorms with weakening shear and virtually no CAPE. The complex dissipated as it moved across southwest Iowa A wake low formed in the wake of the system and a large area of 35 to 50 MPH winds developed. An area of stronger winds developed over parts of the southwest third of the state. A few locations reached high wind criteria. In Fontanelle a wind gust of 62 MPH was recorded shortly after 0330 CST. Tree damage occurred in the Atlantic area around 0315 AM CST due to the high winds. Overall wind damage was relatively minor, generally limited to tree branch damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 11:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1205 AM CDT FRI AUG 12 2011 .UPDATE... ACTIVITY CONTINUES TO WORK ITS WAY TOWARD THE STATE FROM SOUTHEASTERN SD...WITH TIMING EXPECTED TO APPROACH THE CWA TOWARD LATE EVENING INTO THE OVERNIGHT HOURS. THEREFORE UPDATED THE FORECAST TO REFLECT THE LATEST TRENDS BY REMOVING POPS FROM NOW UNTIL 03Z...AND DELAYING SYSTEM PROGRESSION SOME LATE THIS EVENING INTO THE OVERNIGHT. ALSO INCREASED MIN TEMPS ACROSS THE WESTERN HALF OF THE CWA A DEGREE OR TWO AS TEMPERATURES NOT FALLING QUITE AS FAST AS PREVIOUS FORECAST HAD DUE TO INCREASING CIRRUS SHIELD AHEAD OF THE CONVECTION ACROSS SE SD. .SHORT TERM /TONIGHT/... MAIN CONCERN IS TSRA CHANCES AND RELATED QPF TONIGHT. SURFACE HIGH PRESSURE WILL RETREAT EASTWARD DURING THE PD...ALLOWING FOR A WAA REGIME TO SET UP ACROSS OUR CWA. SHORTWAVE WILL SPARK CONVECTION FROM THE DAKOTAS INTO NEBRASKA THIS AFTN/EVE. IT IS THEN EXPECTED TO EVOLVE INTO AN MCS. MEAN LAYER FLOW SUGGEST THE MCS WILL TRACK EWD TOWARD IA...MAY ALSO DEVELOP SE PER CORFIDI VECTORS. SINCE THE BEST FORCING AND MOISTURE TRANSPORT WILL REMAIN JUST TO THE W OF OUR CWA DURING THE PD...THE MCS IS EXPECTED TO GENERALLY DECAY AS IT MOVES INTO OUR CWA OVERNIGHT. OUR FAR WESTERN CWA HAS THE BEST CHANCES FOR SEEING STRONGER STORMS DUE TO ITS PROXIMITY TO THE GREATER FORCING AND STABILITY. ATTM SVR STORMS ARE NOT EXPECTED. FOR SIMILAR REASONS...THE HIGHEST QPF AMOUNTS ARE EXPECTED TO REMAIN TO THE W OF OUR CWA AS WELL. PWATS FROM ERN NE INTO FAR WRN IA GO AS HIGH AS 1.4 TO 1.6 IN OVERNIGHT...WHICH IS ABOVE NORMAL /75TH TO 90TH PERCENTILE/. THE CHANCES FOR SEEING MEASURABLE PRECIP WILL INCREASE FROM EAST TO WEST. .LONG TERM /FRIDAY THROUGH THURSDAY/... SHORTWAVE WILL DROP THROUGH THE DAKOTAS ON FRIDAY AND GRADUALLY WORK INTO NORTHERN ILLINOIS BY SATURDAY EVENING. INITIALLY...DECAYING MCS IS EXPECTED TO BE PASSING INTO CENTRAL IOWA ON FRIDAY MORNING WITH A LIMITED SEVERE THREAT MAINLY CONSISTING OF DAMAGING WINDS. MODELS INDICATING MUCH OF THE STRONGER LOW LEVEL FLOW WILL BE INTERCEPTED BY CONVECTION ACRS KS AND MO DURING THE DAY WHICH MAY LIMIT THE AMOUNT OF CONVECTION THAT REDEVELOPS IN IA BY THE AFTERNOON. HOWEVER...BEST DPVA WILL BE ARRIVING IN IOWA DURING THE AFTERNOON ALONG WITH THE FRONTAL BOUNDARY WHICH SHOULD HELP POP STORMS DURING THE AFTERNOON...ESPECIALLY CENTRAL AND EAST BEFORE HEADING INTO ILLINOIS BY THE EVENING. SOME ADDITIONAL THREAT WILL PERSIST LATE FRIDAY NIGHT INTO SATURDAY...PRIMARILY IN THE EAST AS THE UPPER LOW DROPS THROUGH NORTHEAST IOWA WITH ASSOCIATED INSTABILITY A GOOD MID LEVEL LAPSE RATES. SURFACE RIDGING WILL THEN BUILD INTO THE MIDWEST WITH SUBSIDENCE AND A SEASONABLY COOL CANADIAN AIRMASS. OVERNIGHT LOW IN THE 50S AND LOWER 60S ARE EXPECTED SATURDAY NIGHT AND SUNDAY NIGHT WITH PLEASANT DAYTIME HIGHS ON SUNDAY WITH LIGHT WIND. EURO AND GFS BOTH COME BACK WITH DECENT WAA AND INCREASING THETA-E ADVECTION ON MONDAY INTO MONDAY NIGHT. ANTICIPATE CONVECTION TO BREAK OUT WITH THIS PUSH OF WARM MOIST AIR INTO THE STATE DURING THIS TIME AND CONTINUE INTO TUESDAY. THERMAL RIDGING WILL BUILD INTO THE PLAINS AND TOWARD IOWA DURING THE MIDDLE OF THE WEEK WHICH WILL PUSH TEMPERATURES TO OR ABOVE NORMAL BY WEDNESDAY. && .AVIATION...12/06Z LINE OF STORMS WEAKENING AND DISSIPATING AS IT CONTINUES TO WORK ITS WAY EAST/SOUTHEAST INTO THE CWA. HAVE HANDLED WITH SOME SHRA/CB MENTIONS AS FEEL LIGHTNING WILL BE LIMITED ACROSS THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TOWARD MIDDAY FRIDAY AND EXPECTED TO CONTINUE THROUGH MUCH OF THE FORECAST PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...BEERENDS SHORT TERM...ZOGG LONG TERM...COGIL AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 542 AM CDT THU AUG 11 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 542 AM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL SPREAD INTO WESTERN IOWA THIS EVENING...AND OVER ALL OF THE AREA BY FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON AND EVENING...WITH THE PRIMARY THREATS BEING HIGH WINDS AND LARGE HAIL. THERE WILL BE INTERMITTENT THUNDERSTORMS AGAIN TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO BE VERY SPECIFIC ABOUT THE SEVERE POTENTIAL...HOWEVER IT CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AND FRIDAY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1034 PM CDT THU AUG 11 2011 IAZ004-015-023-033-034-044-045-120545- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL 1034 PM CDT THU AUG 11 2011 ...THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN HEADING INTO THE AREA THIS EVENING... A LINE OF THUNDERSTORMS OVER WESTERN IOWA WILL MOVE INTO THE REGION BETWEEN 1030 PM AND 1115 PM CDT THIS EVENING. THE STORMS MAY PRODUCE WIND GUSTS TO 35 TO 45 MPH AND BRIEF HEAVY RAINS WHICH MAY REDUCE VISIBILITY AND RESULT IN POOR DRIVING CONDITIONS FOR A SHORT PERIOD OF TIME. PERSONS TRAVELING ACROSS THE REGION TONIGHT SHOULD EXPECT TO BE IMPACTED BY THIS LINE OF THUNDERSTORMS FOR ABOUT 1 TO 2 HOURS. THE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH. REV
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
High winds blew down trees in the Atlantic area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321581, 331917.